Fact Check: Vaccine Reaction Did NOT Cause Nurse To Faint After COVID-19 Shot - Pain/Stress Triggered Vagal Nerve-Driven Fainting

Fact Check

  • by: Alexis Tereszcuk
Fact Check: Vaccine Reaction Did NOT Cause Nurse To Faint After COVID-19 Shot - Pain/Stress Triggered Vagal Nerve-Driven Fainting Not Vaccine

Did a Tennessee nurse who fainted after getting a COVID-19 vaccination shot do so due to a reaction to contents of the vaccine? No, that's not true. A nurse, who was given the COVID-19 live on television at the hospital where she is employed, collapsed after receiving the injection. However, she has a medical condition that causes her to pass out. CHI Memorial Hospital in Chattanooga, where she works and was administered the vaccine, told Lead Stories her fainting was "not a reaction to any ingredient in the vaccine itself," but was "related to the medical condition she shared."

The claim appeared as a post (archived here) where it was published on Facebook on December 17, 2020. It opened:

CCU Manager passes out mid-live broadcast after receiving the COVE idD Vackseen

This is what the post looked like on Facebook at the time of writing:

Facebook screenshot

(Source: Facebook screenshot taken on Fri Dec 18 20:43:07 2020 UTC)


Tiffany Dover received the shot on Thursday, December 17, 2020. She was speaking to NBC News 3 live on camera after receiving the Pfizer-BioNTech's COVID-19 vaccine, FOX News reported.

As the manager of a team of nurses, she was speaking about the vaccine during a live interview.

"It's been a hard time. We've persevered through it, but I think this vaccination offers us hope," Dover told Channel 3.

"All of my staff... we are excited to get the vaccine. We are in the COVID unit, so therefore... my team will be getting first chances to get the vaccine," Dover said.

Ten minutes after receiving the shot she was speaking with the news station when she collapsed. "And I know that it's really ... Sorry, I'm feeling really dizzy," she said.

CHI Memorial Hospital released a statement about the incident:

On Thursday, December 17, 2020, CHI Memorial administered its first doses of the Pfizer COVID-19 vaccine to six individuals - three physicians and three nurses. Shortly after and while conducting a media interview, one of the nurses became dizzy and was assisted to the floor. She never lost consciousness and quickly recovered. In a media interview with Chattanooga TV stations she conducted within minutes of recovering, the nurse said, "I have a history of having an over-active vagal response, and so with that if I have pain from anything, a hangnail or if I stub my toe, I just pass out."

According to the Centers for Disease Control and Prevention, fainting can happen after many types of vaccinations."

A video of the interview with Dover shows her beginning to feel faint at 29 seconds in. Moments later she collapses as several people help her to the ground.


CHI Memorial Hospital shared a quote with Lead Stories regarding the incident:

"The fainting episode is not a reaction to any ingredient in the vaccine itself," said Jesse L. Tucker, MD, MPH, CHI Memorial Medical Director, Critical Care Services, in a media interview, "but related to the medical condition she shared." For up-to-date information about the vaccine, visit memorial.org/covidvaccine.

The hospital cited the Centers for Disease Control regarding fainting after receiving a vaccination.

Fainting can happen after many types of vaccinations.
Fainting can be triggered by many types of medical procedures. In fact, CDC has received reports of people fainting after nearly all vaccines. Fainting after getting a vaccine is most commonly reported after three vaccines given to adolescents: HPV, MCV4, and Tdap. Because the ingredients of these three vaccines are different, yet fainting is seen with all of them, scientists think that fainting is due to the vaccination process and not to the vaccines themselves. However, there is not yet a definite answer about whether an ingredient of the vaccines is responsible for the fainting or if adolescents are simply more likely than children or adults to experience fainting. About 3% of men and 3.5% of women report fainting at least once during their lifetimes, but it is not known just how often fainting happens after vaccination. Because fainting usually has no lasting effects, it is hard to study using medical records-based systems. However, the Vaccine Adverse Event Reporting System (VAERS), receives many reports of syncope each year, and many more are likely to go unreported.

Want to inform others about the accuracy of this story?

See who is sharing it (it might even be your friends...) and leave the link in the comments.:

Lead Stories is working with the CoronaVirusFacts/DatosCoronaVirus Alliance, a coalition of more than 100 fact-checkers who are fighting misinformation related to the COVID-19 pandemic. Learn more about the alliance here.


  Alexis Tereszcuk

Alexis Tereszcuk is a writer and fact checker at Lead Stories and an award-winning journalist who spent over a decade breaking hard news and celebrity scoop with RadarOnline and Us Weekly.

As the Entertainment Editor, she investigated Hollywood stories and conducted interviews with A-list celebrities and reality stars.  

Alexis’ crime reporting earned her spots as a contributor on the Nancy Grace show, CNN, Fox News and Entertainment Tonight, among others.

Read more about or contact Alexis Tereszcuk

About us

International Fact-Checking Organization

Lead Stories is a fact checking website that is always looking for the latest false, deceptive or inaccurate stories (or media) making the rounds on the internet.
Spotted something? Let us know!.

Lead Stories is a:


Follow us on social media

Most Read

Most Recent

Share your opinion